Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Las Vegas, NV

July 31, 2016Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 31, 2016, 5:19 PM PDT for Lincoln County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 5:19 PM PDT (00:19 UTC)
Expired
Jul 31, 2016, 6:00 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 198 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WUUS55 KVEF 010019
SVRVEF
NVC017-010100-
/O.NEW.KVEF.SV.W.0057.160801T0019Z-160801T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 PM PDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 600 PM PDT

* AT 518 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR HIKO...AND MOVING SOUTHEAST AT 15 MPH.
  SMALL HAIL AND HEAVY RAIN ARE ALSO LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  HIKO AND ALAMO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3763 11529 3779 11511 3774 11469 3731 11516
TIME...MOT...LOC 0018Z 333DEG 16KT 3760 11515 

$$

JS
2 follow-up statements
163 
WWUS55 KVEF 010046
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 PM PDT SUN JUL 31 2016

NVC017-010100-
/O.CON.KVEF.SV.W.0057.000000T0000Z-160801T0100Z/
LINCOLN NV-
546 PM PDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR CENTRAL LINCOLN COUNTY...

AT 543 PM PDT...DOPPLER RADAR CONTINUES TO INDICATE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY
RAIN. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF HIKO...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
HIKO AND ALAMO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3763 11529 3779 11511 3774 11469 3731 11516
TIME...MOT...LOC 0043Z 333DEG 16KT 3750 11508 

$$

JS
760 
WWUS55 KVEF 010100
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 PM PDT SUN JUL 31 2016

NVC017-010107-
/O.EXP.KVEF.SV.W.0057.000000T0000Z-160801T0100Z/
LINCOLN NV-
600 PM PDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 600 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA HOWEVER A NEW CELL HAS DEVELOPED NORTH OF ALAMO.
EXPECT HEAVY RAIN...GUSTY WINDS TO 45 MPH AND DANGEROUS LIGHTNING
ALONG HIGHWAY 93 IN THE ALAMO AREA.

LAT...LON 3763 11529 3779 11511 3774 11469 3731 11516
TIME...MOT...LOC 0048Z 333DEG 16KT 3750 11508 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:45 PM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 2:45 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
245 PM PDT SUN JUL 31 2016

.SYNOPSIS...Scattered showers and thunderstorms are expected
through the upcoming week...especially over the eastern half of the
area through mid week then mainly Mohave County late in the week.
The western portions of the area will be increasingly dry as the
wears on. Temperatures will remain near or slightly below seasonal
normals.
&&

.SHORT TERM...Through Wednesday night.

The 19Z (latest available) HRRR forecasts storms developing this
evening in Lincoln, NE Clark and northern Mohave counties and
essentially combining and moving south through Mohave County
overnight. Previous runs showed this to some extent but also had
storms moving into southern Mohave County this evening from
convection over central Arizona. If the storm track/intensity
forecast is correct for the activity moving north to south, much of
Lake Mead and points throughout Mohave County could see intense
rainfall. Will need to monitor future model runs to see if this
becomes a trend or just one of the various iterations of storm
formation and track visualized by the HRRR.

Tomorrow, forecasted moisture is down and instability is much weaker
although sufficient for more isolated to scattered thunderstorm
coverage from Lincoln County down through portions of Clark County
and in Mohave County. A few could form over the Sierra as well. The
forecast for Tuesday could be interesting...or much of the same
depending on the model. The GFS brings an easterly wave to southern
Mohave County Tuesday afternoon and this is supported by the ECMWF
which gens up a closed circulation over the Phoenix area within the
easterly wave. This is consistent with the previous nights model
solutions...only a little sooner. The NAM now reaches out to this
far in the forecast and does not show this feature...instilling some
doubt in overall forecast confidence. By Wednesday, the forecast
becomes even less distinct as the GFS lifts the wave up through
Mohave County while the ECMWF washes it out and the NAM has an
inverted feature over Mohave County. Bottom line is a low confidence
forecast and broad brushed pops for now as many things could change
between now and then. Temperatures through mid week are forecast to
be near or below normal but could end up being well below normal if
the easterly wave idea pans out.

.LONG TERM...Thursday through Saturday...

In order to blend with neighboring offices a little better, minor
changes were made to the POP forecast in the extended otherwise
little to no change to other parameters. The following is from the
previous discussion.

Biggest feature of interest will be an inverted trough lifting
northward into Arizona late Tuesday through Thursday. This feature
will drive some very rich moisture into Arizona along with
considerable cloud cover. Being that our forecast area is on the
west edge of this, it may enhance our potential by easing the cloud
cover limitations on destabilization that will be more problematic
further east.  The feature will bear watching for the potential of
flash flooding. Otherwise...continued thunderstorm activity through
the week with our eastern areas most favored. Temperatures through
the period will remain near seasonal normals. &&

.AVIATION...For McCarran...Winds across the valley continue to show
a distinct easterly component of 7-10 kts. Models forecast a change
to southerly direction after 22Z with some higher embedded gusts.
Confidence is low on timing of wind turn and whether the actual
direction will be south-southwest. Convection to the south could
bring in gusty southeast winds if storms kick out an outflow.
Otherwise, southwest winds up to 10 kts tonight outside of influence
from thunderstorm activity. Skies are expected to become partly to
mostly cloudy later this afternoon into the evening with cloud bases
generally above 10kft.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Similar conditions to Saturday expected with scattered
thunderstorms particularly across the southern Great Basin and
northwest Arizona. Otherwise...breezy southwest winds expected
through the afternoon with gusts of 25 to 30 knots. Thunderstorm
outflow winds may impact TAF sites near Vegas and Bishop, but
occurrence, timing and direction are unknown. Sct clouds at or above
10k feet with convective turbulence near thunderstorms.
&&

.FIRE WEATHER...Scattered thunderstorms are possible through the
night with locally heavy rainfall, gusty winds, and lightning.
Most storms are expected to be wet. Temperatures will be near
seasonal normals and with the added monsoon moisture provide an
increase in both afternoon and morning humidity levels. Similar
conditions expected throughout the week.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Discussion...Salmen

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:52 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Jul 31, 6:37 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 31, 7:28 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 1, 2:33 AM PDTFlash Flood WatchVEFClark, Lincoln26 hr
Aug 1, 2:47 PM PDTFlash Flood WarningVEFClark3 hr
Aug 1, 4:43 PM PDTSevere Thunderstorm WarningVEFLincoln47 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.